Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Apr 26, 2012, 5:57 PM MDT for Moffat County, Rio Blanco County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2012, 5:57 PM MDT (23:57 UTC)
- Expired
- Apr 26, 2012, 6:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Moffat County, CO, Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 153 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 12.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2338 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
390 WUUS55 KGJT 262357 SVRGJT COC081-103-270045- /O.NEW.KGJT.SV.W.0002.120426T2357Z-120427T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 557 PM MDT THU APR 26 2012 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOFFAT COUNTY IN NORTHWEST COLORADO... NORTH CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO... * UNTIL 645 PM MDT * AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES EAST OF RANGELY...OR 54 MILES EAST OF NAPLES...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... MASSADONA...ELK SPRINGS...SUNBEAM AND MAYBELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4074 10841 4048 10790 4000 10847 4019 10885 TIME...MOT...LOC 2356Z 215DEG 34KT 4015 10854 WIND...HAIL 60MPH <.75IN $$ PF
2 follow-up statements
767 WWUS55 KGJT 270029 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 629 PM MDT THU APR 26 2012 COC081-103-270045- /O.CON.KGJT.SV.W.0002.000000T0000Z-120427T0045Z/ MOFFAT CO-RIO BLANCO CO- 629 PM MDT THU APR 26 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL RIO BLANCO AND CENTRAL MOFFAT COUNTIES UNTIL 645 PM MDT... AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 29 MILES NORTHEAST OF RANGELY...OR 43 MILES WEST OF CRAIG...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... SUNBEAM AND MAYBELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4074 10841 4048 10790 4000 10847 4019 10885 TIME...MOT...LOC 0028Z 215DEG 34KT 4040 10831 WIND...HAIL 60MPH <.75IN $$ PF
584 WWUS55 KGJT 270046 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 646 PM MDT THU APR 26 2012 COC081-103-270056- /O.EXP.KGJT.SV.W.0002.000000T0000Z-120427T0045Z/ MOFFAT CO-RIO BLANCO CO- 646 PM MDT THU APR 26 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RIO BLANCO AND CENTRAL MOFFAT COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE ACROSS MOFFAT AND RIO BLANCO COUNTY. LAT...LON 4074 10841 4048 10790 4000 10847 4019 10885 TIME...MOT...LOC 0029Z 215DEG 34KT 4041 10830 $$ PF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:08 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 26, 3:08 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 308 PM MDT THU APR 26 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 214 PM MDT THU APR 26 2012 THE UPPER LOW EJECTS FROM SOUTH OF THE 4 CORNERS REGION THIS EVENING INTO THE EASTERN PLAINS BY EARLY FRIDAY MORNING...THIS IS A BIT MORE RAPIDLY THAN PREVIOUS MDL RUNS. IT IS ALSO A LITTLE WEAKER BUT SLIGHTLY COOLER. JUDGING FROM CURRENT WV LOOP AND RADAR RETURNS THIS IS NOT THE POTENT WX SYSTEM WE WERE HOPING FOR. AS FAR AS THE IMPACT ON OUR FORECAST LITTLE CHANGE HAS BEEN MADE. FEEL PRETTY CONFIDENT THE MTNS ABOVE 10000 FEET TONIGHT WILL GET 2-4 INCHES OF SNOW ON THE GRASSY AREAS...BUT FEEL PAVEMENT AREAS WILL ACCUMULATE MUCH LESS WITH LIMITED IMPACT. THE BEST CHANCE OF ACCUMULATING SNOW TONIGHT IN OUR CWA WILL BE OVER THE SAN JUANS AND HIGHER MTNS AROUND CRESTED BUTTE. ANOTHER FACTOR LIMITING SNOWFALL WILL BE THE SHORT DURATION (AROUND 12 HRS) OF TEMPS COLD ENOUGH TO ALLOW ACCUMULATION. FOR THE REMAINDER OF THE CWA EXPECT WIDESPREAD RAIN OR MIXED PCPN DURING THE NIGHT. THE UPPER LOW WILL HAVE SHIFTED OVER ERN COLORADO FRIDAY AND OUT OF THE WX PICTURE FOR OUR REGION. MEANWHILE THE NEXT WEATHER DISTURBANCE OVER THE NRN ROCKIES WILL MOVE INTO WY. THIS WILL PUSH A COLD FRONT INTO NE UT AND NW CO DURING THE EARLY MORNING HRS...THEN THROUGH MOST OF THE CWA BY NOON. THERE SHOULD BE A PRETTY GOOD BURST OF PCPN THAT WILL PRECEDE AND ACCOMPANY THE FRONT WHERE DEEP MOISTURE RESIDES. HOWEVER THE ATMS WILL QUICKLY STABILIZE AND DRY AFTER FRONTAL PASSAGE...BRINGING A QUICK DECREASE TO PCPN. THE EXCEPTION WILL BE ALONG THE WY BORDER WHERE PROXIMITY TO THE UPPER LOW WILL PROVIDE BETTER FORCING AND DEEPER MSTR. THE UPPER CLOSED WYOMING LOW WILL SHIFT EWRD INTO THE PLAINS FRIDAY NIGHT. SOME WRAP AROUND MSTR WILL LINGER NEAR THE WY BORDER OVER THE PARK AND ELKHEAD MTNS...BUT SHOWERS WILL TAPER OFF TO THE ISOLD CATEGORY. ELSEWHERE DRY CONDITIONS AND DECREASING CLOUD COVER WILL BE THE RULE. TEMPS WILL BE QUITE A BIT COOLER FRIDAY NIGHT WITH FREEZING TEMPS IN ALL BUT THE LOWER WESTERN VALLEYS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 214 PM MDT THU APR 26 2012 MODELS SHOW THE NEXT LOW PRESSURE SYSTEM WILL HAVE MOVED EAST OF THE NORTHERN ROCKIES BY THE START OF THE LONG TERM PERIOD. THIS LOW CENTER WILL STALL OVER THE NORTHERN PLAINS STATES ON SAT AS IT GETS BLOCKED BY HIGH PRESSURE OVER THE GREAT LAKES. THEN WITH SOME RATHER MINOR DIFFERENCES...MODELS THEN TAKE THE LOW NORTH INTO CANADA SUN/MON. IN THE MEAN TIME ENERGY ROTATING AROUND THIS LOW MAY BRUSH OUR NORTHERN EDGE...AND KEEP A BROAD TROUGH OVER THE ROCKY MTN REGION INTO MONDAY. THE REGION REMAINS UNDER THE INFLUENCE OF A FLAT AND BROAD TROUGH AS A COUPLE OF EMBEDDED WAVES SWEEP ACROSS THE NORTHERN ROCKIES THROUGH MIDWEEK. BOTH THE ECMWF AND THE GFS HINT AT WEAK RIDGING FOR THE INTER-MOUNTAIN REGION THURSDAY. DUE TO THE GENERAL LACK OF MOISTURE...A DRY FORECAST WILL PREVAIL. HOWEVER A FEW SHOWERS MAY DEVELOP EACH AFTERNOON OVER THE HIGHER TERRAIN. TEMPERATURES WILL START OUT AROUND 5-10 DEGREE BELOW NORMAL AT THE BEGINNING OF THE PERIOD...WITH A WARMING TREND SUNDAY-MONDAY. BY MONDAY...AND THROUGH THE REST OF THE PERIOD...TEMPS ARE EXPECTED TO RUN AROUND 5 DEGREES ABOVE NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON) ISSUED AT 214 PM MDT THU APR 26 2012 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD IN FROM THE SOUTH LATE THIS AFTERNOON THROUGH THIS EVENING. WHILE MOST THUNDERSTORMS WILL END BY AROUND 03Z THIS EVENING...WIDESPREAD SHOWERS WILL CONTINUE...DIMINISHING FROM THE WEST LATE TONIGHT. LOCAL MVFR CIGS/VSBYS ARE EXPECTED IN THE SHOWERS AND THUNDERSTORMS....WITH IFR EXPECTED AT TIMES OVER THE HIGHER MOUNTAINS AS THE PCPN CHANGES OVER TO ALL SNOW LATE THIS EVENING. SHOWERS WILL CONTINUE INTO FRIDAY ESPECIALLY OVER THE EASTERN MOUNTAINS AS DRIER AIR MOVES IN FROM THE WEST. IN ADDITION TO THE SHOWERS...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED INTO THIS EVENING WHICH COULD PRODUCE SOME TURBULENT MIXING...ESPECIALLY NORTH OF RIDGES AND PEAKS. && .HYDROLOGY... ISSUED AT 402 AM MDT WED APR 25 2012 RECENT RECORD WARMTH COMBINED WITH ABOVE FREEZING MINIMUM TEMPERATURES AT HIGHER ELEVATIONS HAS INCREASED SNOW MELT AND THEREFORE STREAM FLOW RUNOFF LATE THIS WEEK. FLOWS WILL CONTINUE TO INCREASE THROUGH THE END OF THIS WEEK FOR MANY LOCATIONS ACROSS WESTERN COLORADO AND EASTERN UTAH. MOST OF THE RUNOFF WILL BE CONFINED WITHIN BANKS SINCE THE SNOW PACK HAS BEEN WELL BELOW AVERAGE THIS SEASON. SHOWERS AND THUNDERSTORMS WILL BRING ADDITIONAL WATER TO CREEKS AND RIVERS AND HELP WITH THE FLOW INCREASES THROUGH THE END OF THE WEEK. SNOW MELT IS EXPECTED TO SLOW BY THIS WEEKEND AS COOLER AIR ARRIVES AND PRECIPITATION STOPS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...MC LONG TERM...EH AVIATION...EH HYDROLOGY...TGJT
Hazardous weather outlook, Apr 26, 3:09 AM MDT, 14 hours 48 minutes before
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
In the hours before
Local storm report, Apr 26, 1:25 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
125 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM NON-TSTM WND GST 15 NW MOAB 38.73N 109.74W
04/26/2012 M53 MPH GRAND UT ASOS
PEAK WIND GUST AS A SHOWER PASSED THROUGH
&&
EVENT NUMBER GJT1200369
TBLocal storm report, Apr 26, 3:08 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM NON-TSTM WND GST 2 WSW OXFORD 37.16N 107.75W
04/26/2012 M51 MPH LA PLATA CO ASOS
PEAK WIND GUST WITH A PASSING SHOWER
&&
EVENT NUMBER GJT1200370
TBLocal storm report, Apr 26, 4:22 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 2 NNE HAYDEN 40.51N 107.25W
04/26/2012 M61 MPH ROUTT CO AWOS
PEAK WIND GUST AS A SHOWER PASSED THROUGH
&&
EVENT NUMBER GJT1200371
TBLocal storm report, Apr 26, 4:38 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 NW MACK 39.27N 108.94W
04/26/2012 M74 MPH MESA CO TRAINED SPOTTER
THUNDERSTORM OUTFLOW WIND GUST AND BRIEF HEAVY RAIN
&&
EVENT NUMBER GJT1200372
TBSpecial weather statement, Apr 26, 5:21 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT THU APR 26 2012
COZ007-009>011-013-017-270000-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-DEBEQUE TO SILT
CORRIDOR CO-FLATTOPS CO-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN
VALLEYS CO-GRAND AND BATTLEMENT MESAS CO-UNCOMPAHGRE PLATEU/DALLAS
DIVIDE CO-
521 PM MDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD...NORTHEASTERN
MESA...DELTA AND NORTHERN MONTROSE COUNTIES UNTIL 600 PM MDT...
AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
COLLBRAN TO 9 MILES NORTHEAST OF OLATHE...AND MOVING NORTHEAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HOTCHKISS...
PAONIA...
RIFLE...
SILT...
LAZEAR...
BATTLEMENT MESA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3866 10783 3867 10785 3864 10786 3834 10827
3895 10826 3897 10826 3929 10826 3952 10795
3957 10784 3962 10782 3979 10760 3884 10759
PFLocal storm report, Apr 26, 5:39 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 PM MDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST DOUGLAS PASS 39.60N 108.80W
04/26/2012 M66 MPH GARFIELD CO MESONET
&&
EVENT NUMBER GJT1200373
TBThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:34 PM MDT | Severe Thunderstorm Warning | GJT | Garfield, Mesa | 41 min |
| Apr 26, 5:21 PM MDT | Special Weather Statement | GJT | Delta, Montrose | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.